FDA adds warnings to Statin Label

Reed Miller posted this latest FDA move on Statin Label on Heartwire on 28 Feb 2012. It is interesting to note that the FDA action came after our posting on WHI  findings on the increased risk of diabetes in women on statins.

February 28, 2012 (Silver Spring, Maryland) — Taking a statin can raise blood sugar and glycosylated hemoglobin HbA1c levels, according to a new labeling change approved by the Food and Drug Administration (FDA) today for the entire drug class. {{{0}}}

As reported by heartwire, recent studies of popular statins showed a significant increase in the risk of diabetes mellitus associated with high-dose statin therapy. The Justification for the Use of Statins in Primary Prevention: An Intervention Trial Evaluating Rosuvastatin (JUPITER) trial showed a 27% increase in diabetes mellitus in patients taking rosuvastatin compared to placebo. Also, the Pravastatin or Atorvastatin Evaluation and Infection Therapy: Thrombolysis In Myocardial Infarction 22 (PROVE-IT TIMI 22) substudy showed that high-dose atorvastatin can worsen glycemic control.

The labeling changes approved by the FDA also include new information on the potential for usually minor and reversible cognitive side effects. Also, the label for lovastatin has been significantly updated to provide information on contraindications and dose limitations for the drug in patients taking other medicines that may increase the risk for muscle injury.

The FDA says it is also eliminating the recommendation that patients on statins undergo routine periodic monitoring of liver enzymes, because this approach is ineffective in detecting and preventing the “rare and unpredictable” serious liver injuries related to statins. Statin therapy should be interrupted if the patient shows signs of serious liver injury, hyperbilirubinemia, or jaundice. The statin therapy should not be restarted if the drugs cannot be ruled out as a cause of the problems, the labeling will now state.

Comments are closed.